Alert archive / Missouri / Special Weather Statements in 2023
Special Weather Statement, NWS Kansas City, MO
NWS Kansas City, MO issued this special weather statement at Jun 18, 2023, 4:21 AM CDT for Bates County, Cass County, Missouri. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2023, 4:21 AM CDT (09:21 UTC)
- Expired
- Jun 18, 2023, 5:00 AM CDT
- In force
- 39 min
- Issued by
- NWS Kansas City, MO
- Hail
- 0.25 in
- Wind
- 40
Counties Bates County, MO, Cass County, MO
The radar
The Pleasant Hill radar (KEAX), 34 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1102 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1832 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted.
572
WWUS83 KEAX 180921
SPSEAX
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
421 AM CDT Sun Jun 18 2023
MOZ037-043-044-053-054-181000-
Bates MO-Cass MO-Johnson MO-Henry MO-Jackson MO-
421 AM CDT Sun Jun 18 2023
...A strong thunderstorm will impact portions of Cass, western Henry,
northern Bates, southern Jackson and western Johnson Counties through
500 AM CDT...
At 421 AM CDT, Doppler radar was tracking a strong thunderstorm near
Harrisonville, moving north at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lee's Summit, Grandview, Belton, Raymore, Harrisonville, Pleasant
Hill, Greenwood, Peculiar, Butler, Holden, Adrian, Garden City,
Archie, Lake Winnebago, Lone Jack, Urich, Freeman, Montrose,
Creighton and East Lynne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3822 9449 3890 9460 3891 9399 3856 9389
3821 9386
TIME...MOT...LOC 0921Z 181DEG 23KT 3861 9436
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
$$
BMWWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this special weather statement went out at Jun 18, 3:09 AM CDT, 1 hour 12 minutes earlier.
Area forecast discussion, Jun 18, 3:09 AM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 309 AM CDT Sun Jun 18 2023 .Discussion... Issued at 309 AM CDT SUN JUN 18 2023 Key Messages: - Rain Showers and Thunderstorms Through Mid Afternoon Today - Warm and Humid This Week Discussion: Stronger H5 short-wave axis is currently moving across Central Kansas early this morning. The convective complex that developed in western Kansas in response to this short-wave is still moving, but has weakened substantially. It has lasted long enough and has become an MCV that is clearly evident on satellite imagery and composite radar mosaics. Expecting this short-wave trough and associated vort max to continue eastward across the entire forecast area through this afternoon. Ahead of the MCV, a warm and moist boundary layer is still in place, with about 1000 to 1500 J/kg of MLCAPE. At this time MLCAPE parcels are rather well capped off, with 150 J/kg of CIN. There have been scattered showers and weak thunderstorms this morning ahead of the main H5 height falls with stronger diffluence over western Missouri. The large scale lift along with the approaching MCV is likely providing just enough convergence above the cap to help promote these. As has been the story for the past few days though, the mid to upper-level flow remains weak, and so does the deep layer shear. Even with the enhanced vorticity lobe with this short-wave, 0-6km bulk shear values in our forecast area struggle to reach 25 kts. Therefore, the new development ahead of the main MCV has failed to organize, and has been relatively short- lived. Overnight CAMs indicate this trend continuing for much of the early morning hours. A brief downpour is not completely out of the question given the large amount of moisture transport into the region over the past 36 hours, with PWATS between 1.50 and 1.75 inches. GLM data has not detected any lightning activity yet, but deeper updrafts may be able to develop some ice crystals that could result in lightning activity as forcing increases through the morning hours. The MCV and the short-wave trough that it is attached to, will arrive in the western CWA between 09-10z this morning, and slowly move eastward while cyclonically rotating showers across the area. There is quite a bit of cloud cover ahead of this system, which will greatly limit further destabilization this afternoon. Therefore, the 1500 J/kg of MLCAPE is about all that any storms around this MCV will be able to tap into. The CAPE profiles will not be nearly as robust as yesterday. Lapse rates between 1000-700mb as depicted by RAP/HRRR soundings are around 7.0 to 7.5 C/km. Perhaps the RAP/HRRR are a bit over-mixed considering the cloud cover that is moving in. However, this is still strong enough that few vigorous updrafts could get going, resulting in a storm producing small hail and gusty winds. Given that the instability is less, expectation would be for the majority of storms this afternoon to remain sub- severe. Areas along Interstate 44 and southward will have better severe probabilities as the flow is better there (better shear for organization), and that portion of the MCS follows a stronger instability gradient. Once again storm-relative flow for most of these storms in our forecast area will be very weak, thus most updrafts while they may get deep will be relatively narrow. With the slower storm motions though, do anticipate a few efficient rain producers this afternoon. Overnight runs of the synoptic scale ensembles favor an additional 0.25 to 0.75 inches of QPF through this afternoon, especially south of Hwy. 36. The HREF mean is also in this same ballpark. The HREF probability-matched mean does show a few pockets of 1 to 2 inches. This is not widespread, a but few of the stronger showers/storms this afternoon may concentrate something like this over a narrow area. Flash Flood Guidance though is still around 2 inches in one hour, or 2.5 to 3.0 inches in 3 hours, thus not presenting a major hydro threat. CAM solutions move the last of the activity out of the eastern forecast area between 18z-20z this afternoon. This aligns with the propagation of the associated H5 short-wave. Subsidence on the backside of the exiting short-wave should clear out the precipitation, and may help to clear out the skies by the late afternoon and evening hours. For rest of the week, closed-low system associated with stronger PV anomaly over the Pacific Northwest amplifies an H5 ridge across much of the Central CONUS for the week. This will result in low-level meridional flow, sending temperatures back into the upper 80s and lower 90s through much of this week. Depending on how much return moisture flow the area sees, airmass thunderstorms and showers are possible at times. But there is no signal for any organized activity for much of the week. The next signal that produces any accumulating QPF is not until Friday. With respect to temperatures, NBM confidence in widespread upper to lower 90s has increased for MaxTs. The inner quartiles for most locations is now between 89 and 92, with the 10th and 90th percentile spreads generally from 86 to 94 degrees. && .Aviation...(For the 06Z TAFS through 06Z Sunday Night) Issued at 1215 AM CDT SUN JUN 18 2023 Rain shower and thunderstorm activity over Central Kansas will slowly rotate toward the KC metro during the early morning hours of Sunday. While a few pop up showers are possible anytime now, the the bulk of the activity is expected to arrive around 09-10z timeframe. A few embedded thunderstorms are possible with these showers. The system as a whole will be somewhat slow to move. Will allow rain showers to prevail between 09-14z timeframe at certain TAF sites this morning, with an hour or two of thunderstorms and vicinity thunderstorms possible. Most ceilings associated with the activity so far has been MVFR. There has been few and scattered IFR bases. For now will place lower end VFR bases, and will amend as needed. If heavier downpour occurs directly over the terminal, a brief period of IFR visibility is possible. Most convective activity should clear the KC metro terminals between 15-17z. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Krull Aviation...Krull
Hazardous weather outlook, Jun 18, 4:04 AM CDT, 17 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 404 AM CDT Sun Jun 18 2023 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-190915- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 404 AM CDT Sun Jun 18 2023 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Rain showers and thunderstorms are forecast this morning and afternoon. A few stronger thunderstorms are possible. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Jun 18, 4:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
421 AM CDT Sun Jun 18 2023
MOZ037-043-044-053-054-181000-
Bates MO-Cass MO-Johnson MO-Henry MO-Jackson MO-
421 AM CDT Sun Jun 18 2023
...A strong thunderstorm will impact portions of Cass, western Henry,
northern Bates, southern Jackson and western Johnson Counties through
500 AM CDT...
At 421 AM CDT, Doppler radar was tracking a strong thunderstorm near
Harrisonville, moving north at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lee's Summit, Grandview, Belton, Raymore, Harrisonville, Pleasant
Hill, Greenwood, Peculiar, Butler, Holden, Adrian, Garden City,
Archie, Lake Winnebago, Lone Jack, Urich, Freeman, Montrose,
Creighton and East Lynne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3822 9449 3890 9460 3891 9399 3856 9389
3821 9386
TIME...MOT...LOC 0921Z 181DEG 23KT 3861 9436
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BMWThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 8:12 PM CDT | Special Weather Statement | EAX | Nodaway | 33 min |
| Jun 18, 8:20 AM CDT | Areal Flood Advisory | EAX | Andrew, Buchanan, DeKalb | 3 hr |
| Jun 18, 12:44 PM CDT | Special Weather Statement | EAX | Adair | 31 min |
| Jun 18, 1:23 PM CDT | Special Weather Statement | EAX | Macon | 37 min |
| Jun 18, 1:37 PM CDT | Special Weather Statement | EAX | Adair | 38 min |
| Jun 18, 1:50 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Schuyler | 25 min |
Nearby
Special Weather Statements in Missouri, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.